Clinical Overview: Serotonin Syndrome

Serotonin syndrome generally occurs within 6 hours of a change in dose or addition of medication.

Serotonin syndrome is the result of excess serotonin stimulation of central and peripheral serotonin receptors.1 This can occur due to excess serotonin precursors or agonists, increased serotonin release, decreased serotonin reuptake, or decreased serotonin metabolism, often caused by the administration of serotonergic medications.

Serotonin syndrome generally occurs within 6 hours of a change in dose or addition of medication. It is just as likely to occur with therapeutic doses as with overdoses, making it very difficult to predict when a patient is at risk.

Serotonin syndrome is classically associated with a triad of symptoms: mental status changes, autonomic instability (i.e., tachycardia, hyperthermia, hypertension), and neuromuscular abnormalities (hyperreflexia, myoclonus).2 Unfortunately, not all patients present with such clear symptomology.

Serotonin syndrome is often a diagnosis of exclusion after ruling out neuroleptic malignant syndrome, anticholinergic toxicity, and malignant hyperthermia, which may all present with similar yet distinguishable symptoms. If not properly identified and addressed, serotonin syndrome may result in significant complications, such as seizures, rhabdomyolysis, metabolic acidosis, renal failure, cardiac failure, and disseminated intravascular coagulation.1

Additionally, patients with serotonin syndrome are at an increased risk of death in environments with higher ambient temperatures. Serotonin syndrome is generally known to be associated with combinations of medications that have serotonergic activity or augment serotonergic function.2

Serotonergic antidepressants (MAOI, SSRI, SNRI, TCA) are common culprits associated with serotonin syndrome, especially when given at high and frequent doses, with other serotonergic medications (such as triptans or other antidepressants), or with other medications that alter their metabolism. Common prescriptions medications associated with serotonin syndrome are presented in Table 1.

Click to enlarge

One common culprit associated with serotonin syndrome that often goes unlooked is OTC medications, especially herbal supplements. Some OTC medications that are associated with serotonin syndrome include dextromethorphan, ginseng, L-tryptophan, and St John’s Wort, and 5-HTP. There have been case reports published demonstrating the role herbal supplements can play on the development of serotonin syndrome.

Bryant and Kolodchak reported the case of a 19-year-old male who developed symptoms of serotonin syndrome upon presentation for admission to a psychiatric day program for depression and substance abuse treatment.3 The patient was a frequent user of marijuana and MDMA and had recently attempted to detox with an internet-found regimen of tryptophan and St John’s Wort.

Upon further investigation, it was also found that the patient had been taking a cough medication as well, presumed to be dextromethorphan. The concomitant use of these medications resulted in the development of serotonin syndrome.

Patel and Marzella presented the case of a 28-year-old male who developed severe serotonin syndrome after 5 minutes of jogging on a treatmill.4 A home medication list provided by the patient indicated the use of 200 mg sertraline, 350 mg of bupropion (as both immediate- and extended-release formulations), and an unknown amount of cyclobenzaprine daily, as well as divalproex.

He developed extensive rhabdomyolysis that progressed to acute compartment syndrome requiring fasciotomy. As the patient’s condition worsened, it was revealed that he was in possession of more than 21 different dietary supplements, including 5-HTP, which he had begun taking the day of initial presentation. This information led to the diagnosis of serotonin syndrome, allowing for appropriate treatment with benzodiazepines and eventual patient recovery.

Warner, et al published a case series of perioperative serotonin syndrome during outpatient procedures.5 A 72-year-old male was taking fluoxetine, acyclovir, and turmeric prior to the procedure and became unresponsive with seizure-like activity immediately after receiving 2 does of fentanyl.

The anesthesiologist had a recent encounter with a patient with serotonin toxicity and was able to identify serotonin syndrome as a likely cause. The syndrome was resolved within 1 minute of administration of naloxone and the patient experienced only mild confusion afterward.

Serotonin syndrome may not be obvious to recognize, presenting the opportunity for rapid progression and severe complications.4 Additionally, it can be difficult to predict which patients are at risk for developing serotonin syndrome.

The role of OTC medications and herbal supplements in serotonin syndrome is not clearly defined and case reports are the best evidence available at this time. It is imperative to obtain accurate and up-to-date medication lists from patients, including the recent use of herbal supplements.

The use of OTC medications has historically been underreported by patients to their medical providers.6 Patients taking serotonergic medications should be monitored and symptoms of serotonin syndrome kept in mind.

References

  1. Wells, DL. Serotonin Syndrome and Neuroleptic Malignant Syndrome. In Attridge RL, Miller ML, Moote R, Ryan L. eds. Internal Medicine: A Guide to Clinical Therapeutics. McGraw Hill; 2013. [cited 08 Mar 2022]. Available from: https://accesspharmacy.mhmedical.com/content.aspx?bookid=565&sectionid=42003706. Subscription required to view.
  2. VandenBurg, AM. Major Depressive Disorder. In: DiPiro JT, Yee GC, Posey L, Haines ST, Nolin TD, Ellingrod V. eds. Pharmacotherapy: A Pathophysiologic Approach, 11e. McGraw Hill; 2020. [cited 08 Mar 2022]. Available from: https://accesspharmacy.mhmedical.com/content.aspx?bookid=2577&sectionid=248126983. Subscription required to view.
  3. Bryant SM, Kolodchak J. Serotonin syndrome resulting from an herbal detox cocktail. The American journal of emergency medicine. 2004 Nov 1;22(7):625-6.
  4. Patel YA, Marzella N. Dietary supplement-drug interaction-induced serotonin syndrome progressing to acute compartment syndrome. The American journal of case reports. 2017;18:926.
  5. Warner ME, Naranjo J, Pollard EM, Weingarten TN, Warner MA, Sprung J. Serotonergic medications, herbal supplements, and perioperative serotonin syndrome. Canadian Journal of Anesthesia/Journal canadien d'anesthésie. 2017 Sep;64(9):940-6.
  6. Sleath B, Rubin RH, Campbell W, Gwyther L, Clark T. Physician–patient communication about over-the-counter medications. Social science & medicine. 2001 Aug 1;53(3):357-69.